Thunderstorm Wind, Dane
- When
- August 27, 8:35 AM CST to 8:45 AM CST
- Where
- Dane County, 2.13 mi WSW of Martinsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.170, -89.620
Tree snapped at the base.
Isolated strong to severe storms tracked east across portions of central Wisconsin throughout the day. The storms were in the vicinity of a warm front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Isolated strong to severe storms tracked east across portions of central Wisconsin throughout the day. The storms were in the vicinity of a warm front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 27, 2:56 AM CST, 5 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 356 AM CDT Fri Aug 27 2021 .SHORT TERM... (Issued 355 AM CDT Fri Aug 27 2021) Today through Tonight: Convection erupted late last night and early this morning along the stationary boundary draped back across northwest IA and along the MN/IA border as the nose of a 40-50kt LLJ and strong moisture transport impinged upon the boundary. Additional showers and thunderstorms developed across central and northeast WI earlier this morning, in response to increasing WAA. Over the next 6 to 8 hours, will have to keep a close eye on convection currently moving E-NE across Iowa. This line of thunderstorms has been meandering north and south over the last few hours, but will gradually lift E-NE as the LLJ veer southwesterly. Given it's current trajectory and the track of the stronger moisture transport through the remainder of the morning do expect some of this thunderstorm activity to make it into south-central WI. Heavy rain is likely with any thundestorms activity given the higher PWATs in place. Any convection that does move in from the west early this morning is expected to gradually weaken or dissipate through mid to late morning. The main stationary front is then expected to lift northward today, as shortwave energy lifts across the region and broad south to southwest flow increases. This would place all of southern WI within the warm sector, with another very warm and muggy day. Temperatures will be back into the 80s, perhaps near 90 along the WI/IL border, and dew points in the mid 70s. Heat indices climb into the 90s, highest along the WI/IL border. Late this afternoon through tonight, chances for additional thunderstorm activity are not a slam dunk and remain highly conditional upon 1) if we have any lingering boundaries around from this mornings convection, 2) how far north the warm front can get and 3) where the next MCS gets organized. It should be noted that outside of the CAMs, majority of the medium range guidance keep much of southern WI dry tonight. This isn't much of a surprise given the focus of the LLJ and stronger moisture transport up across western and northern WI. While the threat of thunderstorm activity remains conditional, we will certainly have enough instability to work with and stronger deep-layer shear towards the end of the day to maintain at least some concern for strong to severe storms if activity can get going across southern WI. Anderson && .LONG TERM... (Issued 355 AM CDT Fri Aug 27 2021) Saturday through Thursday: Saturday will be a hot and humid day, with medium to high confidence that we will see heat indices reach the 100 to 105 mark. Daytime highs will climb into the low to mid 90s, and with predominately southwest flow do expect some of the warmest temperatures to develop near Lake Michigan. Precipitation chances look slim on Saturday, with the warm front well north of the area. However we could see thunderstorms try to sneak into the north on Saturday night, as the LLJ once again becomes established and moisture transport increases across northern and central WI. On Sunday, a cold front drops southeast across the area and brings additional chances for showers and thunderstorms. Deep-layer shear doesn't appear to be overly impressive on Sunday ahead of the cold front, but there certainly will be plenty of instability for thunderstorms to work with. So a few stronger storms and locally heavy rain cannot be ruled out. Early next week, once the cold front passes through we will have a notable drop in humidity levels and somewhat cooler temperatures as high pressure build south across WI. Highs will mostly be in the mid to upper 70s, with a few days in the 80s. As for precipitation chances next week, they remain low at this time. However, as the above mentioned cold front drops south across the region Sunday/Sunday night, flow aloft becomes increasingly zonal, and the frontal boundary will stall out somewhere near or south of the WI/IL border. Will need to keep an eye on where this front stalls out, as it will remain the focus for precipitation chances through early/mid next week. Anderson && .AVIATION... (Issued 355 AM CDT Fri Aug 27 2021) Ceilings range from IFR to VFR, which isn't a surprise given the lingering moisture and stalled frontal boundary draped across far southern WI. As this front lifts north today, expect ceilings to improve later this morning. There will be the potential for showers and thundestorms through mid-day, and then again this evening through tonight. Anderson && .MARINE... (Issued 355 AM CDT Fri Aug 27 2021) A weak stationary front located over far southern Lake Michigan will gradually lift north later today through tonight. Thus, winds will remain predominately easterly today across the lake. Continue to expect locally stronger winds up to 30 kts over far northern Lake Michigan today into tonight. Late tonight through Saturday night, winds become south to southwest as the warm front is progged to surge northward. A cold front arrives Sunday afternoon/evening, becoming westerly and then northerly behind the front heading into Tuesday. Stronger northeast winds may develop Tuesday/Tuesday night in response to a stronger area of high pressure building south into the upper Great Lakes. Thunderstorm activity will remain possible at times over Lake Michigan today through the weekend. Anderson && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 353 AM CDT Fri Aug 27 2021 WIZ046-047-051-052-056>060-062>072-280900- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 353 AM CDT Fri Aug 27 2021 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Showers and thunderstorms are expected to impact portions of south central Wisconsin through this morning. Another round of thunderstorms remains possible tonight, some of which could be strong to severe and pose a threat for damaging winds and large hail. Heavy rain will accompany any shower or thunderstorm activity. Heat index values will flirt with 100 degrees in spots, mostly along and just north of the Wisconsin and Illinois stateline. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional rounds of thunderstorms remain possible over the weekend, especially Saturday night through Sunday evening as a cold front drops southeast across central and southern Wisconsin. Heat index values of 100 to 105 are expected on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Today and Tonight. LMZ643>646-280900- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 353 AM CDT Fri Aug 27 2021 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight Thunderstorms remain possible this morning, and then again this evening and into the overnight hours, mainly near and north of the Port of Milwaukee. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances for thunderstorms are forecast at times through the weekend. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-280900- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 353 AM CDT Fri Aug 27 2021 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are expected at times today and tonight, especially over the northern half of Lake Michigan. East winds today into tonight may gust up to 30 kts across far northern Lake Michigan. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances for thunderstorms are forecast at times through the weekend. www.weather.gov/mkx
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
902 AM CDT Fri Aug 27 2021
WIZ047-051-057-058-271445-
Dodge WI-Columbia WI-Green Lake WI-Fond Du Lac WI-
902 AM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of southeastern Green
Lake, west central Fond du Lac, east central Columbia and
northwestern Dodge Counties through 945 AM CDT...
At 901 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cambria, or 9 miles west of Beaver Dam, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beaver Dam, Randolph, Cambria, Burnett, Fox Lake, Atwater and Astico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4341 8909 4350 8916 4371 8887 4350 8868
TIME...MOT...LOC 1401Z 235DEG 19KT 4349 8903
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HANSENThe Milwaukee radar (KMKX), 90 km away, was scanning. The volume nearest the first event began at 14:35 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Tree snapped at the base.
Multiple pines knocked down and damage to tree branches in the Greenbush area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970777, 980147, 970776.